FDA Warns That SGLT2 Inhibitors May Result in Ketoacidosis

The FDA said it had received 20 reports in the 15 months since the first of the SGLT2 inhibitor class was approved, and had continued to receive reports since that time. All drugs in the class were included in the safety communication.

The FDA warned late Friday that a new class of therapy to treat type 2 diabetes mellitus (T2DM), the SGLT2 inhibitors, may result in ketoacidosis, a condition in in which the body produces high levels of blood acids, called ketones, which require hospitalization.

The warning was based on 20 cases identified from March 2013 to June 6, 2014, through the FDA’s Adverse Event Reporting System, (FAERS), which tracks such episodes and is especially important in identifying AEs when newer medications are on the market. The agency said it had continued to receive reports of diabetic ketoacidosis and ketoacidosis in patients treated with SGLT2 inhibitors since June 2014.

Signs of ketoacidosis include difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue, according to the FDA statement. The advisory said patients should not discontinue medications without consulting their physician. Health care professionals were advised to evaluate patients for signs of ketoacidosis if symptoms appear.

“We are continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs,” the FDA statement said.

Sodium-glucose cotransporter-2 inhibitors work by causing the kidneys to expel excess sugar through the urine, an entirely different mechanism of action from other therapies for T2DM. The first drug in this class, canagliflozin, received FDA approval in March 2013; dapagliflozin and empagliflozin have since been approved, and FDA has also approved 3 combination therapies that include SGLT2 inhibitors. All therapies were included in the warning.

As reported by Evidence-Based Diabetes Management in April, the class has since been shown to reduce hypertension as well as control T2DM, with some experts saying that SGLT2s can allow patients to eliminate a separate pill to treat high blood pressure.

This is the second recent action by FDA on a relatively new T2DM therapy. In April, an FDA advisory committee recommended a labeling change on AstraZeneca’s saxagliptin, marketed as Onglyza, in light of a study that found the drug was associated with a 27% increase in hospitalizations for heart failure, as well as a higher risk of all-cause mortality.

That drug is part of the DDP-4 class. The dipeptidyl peptidase-4 (DPP-4) inhibitors work by increasing incretin levels and inhibiting glucagon release, thus increasing insulin secretion and lowering blood glucose levels.

Shortly after the recommendation, Merck released top-line results of the TECOS study, which found its DPP-4 inhibitor, sitagliptin, marketed as Januvia, did not show a similar increase in hospitalization due to heart failure. Full results will be presented at the American Diabetes Association meeting June 8, 2015.

Reference

FDA Drug Safety Communication